Health Canada Warns of Cardiovascular Problems Associated with Testosterone ProductsJul 17, 2014
Health Canada, Canada’s federal health agency, is advising patients and health care providers of the risk of serious and possibly life-threatening cardiovascular (heart and blood vessel) problems with the use of testosterone replacement drugs.
Testosterone replacement products are used by men experiencing medical conditions because their body cannot make enough testosterone, Health Canada explains. The products include Androderm, Andriol, Delatestryl, Androgel, Axiron, Depo-Testosterone, Testim, and generic equivalents.
Health Canada recently completed a safety review of the products and found growing evidence, including published scientific literature and case reports to Health Canada and other regulators, of such serious problems as heart attack, stroke, blood clots in the lungs or legs; and increased or irregular heart rate with the use of testosterone replacement products.
Health Canada is working with manufacturers to update product labels to address the risk and is collaborating with the U.S. Food and Drug Administration and the European Medicines Agency.
The agency’s alert reminds the public that men should not use these drugs unless they have had laboratory tests to confirm a low testosterone level and have eliminated other possible causes for their symptoms. Children under 18 and women should not use testosterone replacement medications because their safety and effectiveness has not been established for these groups.
Before using testosterone replacement products, men should tell their doctors of any cardiovascular (heart or blood vessel) problems. Patients should contact a health care professional if they experience chest pain, shortness of breath, sudden numbness in the face, arm or leg; sudden difficulty speaking or understanding; vision or walking problems; headache, light-headedness, dizziness; rapid pulse; sweating; coughing up blood; leg pain or swelling or pain; racing heartbeat; and fainting or near fainting.
Before prescribing testosterone therapy, a doctor should assess the patient’s cardiovascular risk factors or prior history of cardiovascular events (e.g. myocardial infarction, stroke, or heart failure). Patients on testosterone therapy should be closely monitored for possible serious cardiovascular events.